DRUG-ELUTING stents (DES) represent the latest percutaneous coronary intervention (PCI) designed to deal with the problem of in-stent restenosis. These stents are impregnated with a drug (sirolimus or paclitaxel) that retards the neointimal proliferation that leads to restenosis. The thrombogenic profile of DES differs from that of bare metal stents. Postprocedure dual antiplatelet therapy (clopidogrel and aspirin) is required for all types of stents. The recommended duration is 1 month for bare metal stents, 3 months for sirolimus DES, and 6 months for paclitaxel DES.1Patients are then maintained on lifelong aspirin. Stent thrombosis is described as acute, subacute, or late (> 30 days). An emerging phenomenon is the observation that DES may carry a higher risk of late stent thrombosis. We report a case of perioperative very late stent thrombosis occurring in a patient with a DES.
A 69-yr-old male patient was scheduled to undergo hand-assisted laparoscopic nephroureterectomy for a proximal ureteral tumor. He had coronary artery disease with two paclitaxel DES (Taxus, Boston Scientific Natick, MA) placed 29 months previously. Dual antiplatelet therapy with clopidogrel and aspirin was maintained for 1 yr, after which clopidogrel was stopped and the patient continued to take aspirin. Preoperative assessment showed him to be angina free, with good effort tolerance and no symptoms of congestive heart failure. Consequently, no preoperative cardiac testing was performed. Preoperative medications included metoprolol and atorvastatin, which were taken on the day of surgery. At the request of the surgeon, aspirin was stopped 10 days preoperatively.
Anesthesia induction and maintenance were uneventful. Surgery took 5 h, during which time the patient maintained stable hemodynamics without tachycardia. Blood loss was minimal. The trachea was successfully extubated, and the patient was taken to the postanesthesia care unit. The blood pressure and heart rate remained within normal limits. β-Blockers were not given intraoperatively or in the postanesthesia care unit. After 70 min in the postanesthesia care unit, the bedside nurse noticed ST-segment changes on the monitor. Blood pressure and heart rate were normal, and the patient did not report any chest pain. During preparation for an urgent electrocardiogram, the rhythm deteriorated into ventricular tachycardia without a palpable pulse. The patient was immediately electrically cardioverted. He required a total of four shocks to convert to sinus rhythm. The patient continued to have nonsustained runs of ventricular tachycardia. He was given 2 g magnesium sulfate and 150 mg amiodarone. His blood pressure was 70/40 mmHg. The electrocardiogram demonstrated deep ST-segment depressions across the anterior precordial leads, suggestive of posterior myocardial infarction. With cardiogenic shock secondary to presumed myocardial infarction and an unstable cardiac rhythm, a decision was made to secure the airway and emergently proceed to the cardiac catheterization laboratory. Coronary angiography revealed acute thrombosis at the site of his paclitaxel DES in the proximal circumflex artery (fig. 1). The paclitaxel DES in the left anterior descending artery was patent. Balloon angioplasty restored vessel patency (fig. 2).
The development of DES has ushered in a new era in PCI due to the significantly lower rate of in-stent restenosis2,3and no apparent increase in risk. After US Food and Drug Administration approval in April 2003, DES have rapidly become the stent of choice for the approximately 1 million PCI performed each year in the United States. It is clear that interruption of dual antiplatelet therapy is known to carry a high risk of stent thrombosis with significant mortality.4Therefore, if possible, surgery should be delayed to allow completion of the recommended course of dual antiplatelet therapy. When preoperative cardiac testing reveals a need for PCI, the appropriate choice of stent is dictated by the urgency of the planned surgery.5
Recently, there has been gathering evidence that late stent thrombosis may be occurring at a higher rate in DES.6,7Late stent thrombosis in bare metal stents is extremely rare in the absence of intracoronary radiation. The risk of late stent thrombosis with bare metal stents lessens over time, presumably due to endothelialization of the stent. However, the risk of late stent thrombosis in DES seems to persist and is associated with a high mortality rate. Predictors of stent thrombosis include premature cessation of antiplatelet therapy, bifurcation lesions, renal failure, and low ejection fraction.6In September 2006, the Food and Drug Administration released a statement saying that they are “aware of a small but significant increase in the rate of death and myocardial infarction possibly due to stent thrombosis in patients treated with DES … At this time the Food and Drug Administration believes that coronary DES remain safe and effective when used for approved indications …”§
The trials2,3that established the efficacy of DES versus bare metal stents in the reduction of restenosis were confined to low-risk lesions. The reality of clinical practice is that a large number of PCI with DES occurs as off-label use in patients with high-risk lesions (lesion type or patient comorbidity) where the incidence of stent thrombosis is believed to be higher and the reduction in the rate of restenosis is attenuated.
Against this backdrop, the implications for the perioperative period are significant. Our patient was 29 months removed from DES placement and 17 months removed from stopping clopidogrel. Recommendations to continue clopidogrel for 12 months after DES placement8would not have impacted our patient, who had completed 1 yr of dual antiplatelet therapy. McFadden et al. 9reported four cases of late stent thrombosis (average 12 months) after stopping aspirin. Three of the cases occurred when aspirin was stopped preoperatively.
More than 3 million patients in the United States have DES, and many of them will present for surgery after having completed dual antiplatelet therapy. Therefore, we believe that our patient represents a common clinical scenario of underappreciated risk. Guidelines for perioperative management after completion of dual antiplatelet therapy do not exist at this time. The combination of stopping aspirin and the prothrombotic state induced by surgery likely caused stent thrombosis. Our case demonstrates that patients with DES are not free from risk after they have completed their regimen of dual antiplatelet therapy. On the contrary, the risk of stent thrombosis persists and can lead to major perioperative morbidity. We urge physicians caring for such patients to exercise extreme caution when considering stopping aspirin preoperatively, and we eagerly await guidelines for the treatment of DES patients in the perioperative period.
(Since the acceptance of this case report for publication, the following document has been released: Grines CL, Bonow RO, Casey DE Jr, Gardner TJ, Lockhart PB, Moliterno DJ, O’Gara P, Whitlow P: Prevention of premature discontinuation of dual antiplatelet therapy in patients with coronary artery stents: A science advisory from the American Heart Association, American College of Cardiology, Society of Cardiovascular Angiography and Interventions, American College of Surgeons and American Dental Association, with representation from the American College of Physicians. Circulation 2007; 115:813–8)